Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS Amarillo, TX

August 20, 2006Potter County, Randall County, Texas

NWS Amarillo, TX issued this flash flood warning at Aug 20, 2006, 9:10 PM CDT for Potter County, Randall County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2006, 9:10 PM CDT (02:10 UTC)
Expired
Aug 21, 2006, 12:15 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 25 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 10:24 PM CDTFLOOD14 Ese Canyon, TXPALO DURO CANYON STATE PARK RANGER SAID 5 FEET OF WATER AT THE FIRST WATER CROSSING WITH WATER GETTING UP INTO THE HACKBERRY CAMPSITE. THERE IS LIKELY 6 FEET OF WATER
Aug 20, 10:24 PM CDTFLOOD14 Ese Canyon, TXPALO DURO CANYON STATE PARK RANGER SAID 5 FEET OF WATER AT THE FIRST WATER CROSSING WITH WATER GETTING UP INTO THE HACKBERRY CAMPSITE. THERE IS LIKELY 6 FEET OF WATER IN THE BACK PART OF THE PARK AND CAMPERS WILL NOT BE ABLE TO GET OUT UNTIL TXDOT CLEARS OUT T

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2006-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2006-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
704 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 210212
FFWAMA
TXC375-381-210515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
910 PM CDT SUN AUG 20 2006

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR
  POTTER COUNTY IN THE PANHANDLE OF TEXAS
  RANDALL COUNTY IN THE PANHANDLE OF TEXAS
  INCLUDING THE CITIES OF...AMARILLO...CANYON

* UNTIL 1215 AM CDT

* AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS NEAR UMBARGER...OR ABOUT 10     
  MILES SOUTHWEST OF CANYON...AND ALSO ACROSS DEAF SMITH COUNTY      
  MOVING NORTHEAST AT 15 MPH. LAKE TANDGLEWOOD HAS REPORTED 4.50
  INCHES OF RAIN SO FAR THIS EVENING AND PALO DURO CANYON STATE      
  PARK HAS RECEIVED VERY HEAVY RAINFALL.  

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALO
  DURO CANYON...LAKE TANGLEWOOD...BUSHLAND AND AMARILLO

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3478 10212 3480 10166 3556 10167 3559 10210

$$

KJS
2 follow-up statements
000 
WGUS74 KAMA 210236
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
935 PM CDT SUN AUG 20 2006

TXC375-381-210515-
POTTER TX-RANDALL TX-
935 PM CDT SUN AUG 20 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
RANDALL AND POTTER COUNTIES...

AT 935 PM CDT...ADDITIONAL THUNDERSTORMS WITH VERY HEAVY RAINFALL 
BETWEEN HAPPY AND VEGA WILL MOVE NORTHEAST AT 15 MPH INTO RANDALL 
AND POTTER COUNTIES. PALO DURO CANYON STATE PARK OFFICIALS CLOSED 
PARK ROAD 5 AT THE NUMBER 1 LOW WATER CROSSING BETWEEN 745 PM AND 8 
PM THIS EVENING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
TANGLEWOOD...CANYON...BUSHLAND AND AMARILLO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3478 10212 3480 10166 3556 10167 3559 10210

$$

KJS
000 
WGUS74 KAMA 210358
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1058 PM CDT SUN AUG 20 2006

TXC375-381-210515-
POTTER TX-RANDALL TX-
1058 PM CDT SUN AUG 20 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
RANDALL AND POTTER COUNTIES...

AT 1056 PM CDT...SHOWERS AND THUNDERSTORMS WITH MODERATE TO HEAVY 
RAINS CONTINUE OVER POTTER AND RANDALL COUNTIES LATE THIS EVENING. 
MOVEMENT OF THIS ACTIVITY WAS NORTHEAST AT 15 MPH. AT 1024 PM 
CDT...THE PALO DURO CANYON STATE PARK RANGER REPORTED 5 FEET OF 
WATER AT THE FIRST LOW WATER CROSSING WITH WATER COMING UP INTO THE 
HACKBERRY CAMPSITE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUSHLAND AND
AMARILLO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3478 10212 3480 10166 3556 10167 3559 10210

$$

KJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 6:28 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 20, 6:28 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CDT SUN AUG 20 2006

.UPDATE...
UPDATED THE FORECAST TO INTRODUCE THE FLASH FLOOD WATCH FOR THE
CENTRAL TO WESTERN CWA. WIDESPREAD THUNDERSTORMS ACROSS THE
PANHANDLES HAVE ALREADY PRODUCED URBAN FLOODING IN AMARILLO AND MORE
ACTIVITY IS ON THE WAY BASED ON RADAR. MULTIPLE OUTFLOW BOUNDARIES
ARE ENABLING CONTINUED DEVELOPMENT AND ATMOSPHERE SHOULD SUPPORT THE
STORMS INTO THE EARLY MORNING. DECIDED AGAINST A FLASH FLOOD WATCH IN
THE EAST MOSTLY BASED ON THE LACK OF PRECIP OVER THE PAST FEW DAYS
AND MODEL GUIDANCE SHOWING LIMITED PRECIP. MODIFIED POP GRIDS A BIT
TO INDICATE THE INCREASED CHANCE FOR RAIN IN THE CENTRAL TO WESTERN
CWA.

&&

.PREV DISCUSSION... (ISSUED 231 PM CDT SUN AUG 20 2006)

DISCUSSION...
UPPER HIGH OVER NORTH CENTRAL TEXAS/SOUTH CENTRAL OKLAHOMA CONTINUES
TO ROTATE SUBTROPICAL MOISTURE AND SHORT WAVE TROUGHS AROUND IT
THROUGH WEST TEXAS AND EASTERN NEW MEXICO. ONE SUCH SHORT WAVE IS
ROTATING AWAY FROM THE AREA...IN SOUTHEAST COLORADO...BUT IT WILL
STILL HAVE AN INFLUENCE ON OUR WEATHER THROUGH THE NEXT 24 HOURS.
ANOTHER SHORT WAVE NEAR ABQ SEEMS TO BE FIRING THE CONVECTION IN
EASTERN NEW MEXICO.  THE LEAD COLORADO WAVE WILL PROVIDE LIFT FOR
THUNDERSTORMS ACROSS THE NORTHERN ZONES AS IT MOVES ACROSS SOUTHWEST
KANSAS LATE TONIGHT AND EARLY MONDAY. THE NEXT SHORT WAVE WILL OFFER
LIFT TO THE STORMS FURTHER SOUTH. WITH THIS IN MIND HAVE INCREASED
POPS A LITTLE FOR TONIGHT INTO TUESDAY.

MORE WAVES WILL MOVE THROUGH THE UPPER RIDGE AS IT SLOWLY MIGRATES
BACK TO THE WEST THROUGH TUESDAY NIGHT...SO WILL KEEP POPS IN THE
CHANCE CATEGORY.

AS THE RIDGE BUILDS BACK ACROSS THE SOUTHERN ROCKIES AND ADJACENT
SOUTHERN HIGH PLAINS...WE THINK OUR THUNDERSTORM COVERAGE WILL
LESSEN SOMEWHAT AS FLOW ALOFT BECOMES WEAK AND THE BETTER QUALITY
SUBTROPICAL MOISTURE GETS SHUNTED WESTWARD.  IT APPEARS THAT THE
PANHANDLES WILL COME UNDER A WEAK NORTHWEST FLOW ALOFT BY THE END OF
THE WEEK AND THIS MAY BRING MOUNTAIN CONVECTION THIS WAY IF IT HAS
A SHORT WAVE WITH IT TO SUSTAIN ITSELF THROUGH THE NIGHT. THE GFS
HAS NOW BACKED OFF ON ITS COLD FRONT FOR EARLY NEXT WEEKEND. WOULD
NOT BE SURPRISED TO SEE IT SHOW BACK UP IN THE MODEL AS WE GO THROUGH
THE WEEK. HAVE GENERALLY FOLLOWED THE COOLEST GUIDANCE NUMBERS FOR
TEMPERATURES THROUGH THE FIRST COUPLE OF DAYS AND THEN WENT A
DEGREE OR TWO BELOW THE MEX NUMBERS THROUGH THE REST OF THE FORECAST
CYCLE AS THE GFS SEEMS TO BE A LITTLE TOO AGGRESSIVE ON THE WARM UP.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 6 AM MONDAY FOR THE FOLLOWING ZONES:
     CIMARRON...AND TEXAS.

TX...FLASH FLOOD WATCH UNTIL 6 AM MONDAY FOR THE FOLLOWING ZONES:
     ARMSTRONG...CARSON...DALLAM...DEAF SMITH...HANSFORD...
     HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...RANDALL...
     AND SHERMAN.

&&

11/14
Hazardous weather outlook, Aug 20, 7:00 PM CDT, 2 hours 10 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT SUN AUG 20 2006

OKZ001>003-TXZ001>020-211100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
700 PM CDT SUN AUG 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. THOUGH
STORMS ARE LIKELY TO MOVE FASTER THAN IN RECENT DAYS...BRIEF HEAVY
RAINS MAY STILL BE CAPABLE OF PRODUCING ISOLATED FLOODING...
PARTICULARLY IN FLOOD PRONE AREAS. A FLASH FLOOD WATCH IS IN EFFECT
FOR THE WESTERN TWO-THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES
UNTIL 6 AM MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY THROUGH
FRIDAY NIGHT. AT THIS TIME...ANY STORMS THAT DEVELOP ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS. HOWEVER...LOCALLY HEAVY RAINFALL WILL
CONTINUE TO BE A CONCERN AS HIGH LEVELS OF MOISTURE REMAIN ACROSS
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS MAY BE CALLED UPON
FOR FLOODING REPORTS.

SCHNEIDER

In the hours before

Special weather statement, Aug 20, 4:05 PM CDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
405 PM CDT SUN AUG 20 2006

TXZ012-017-202200-
POTTER-RANDALL-
405 PM CDT SUN AUG 20 2006

...STRONG THUNDERSTORMS IN POTTER AND RANDALL COUNTIES...

AT 4 PM...NUMEROUS SHOWERS AND THUNDERSTORMS WERE DEVELOPING ACROSS
POTTER AND RANDALL COUNTIES.  THE STRONGEST THUNDERSTORMS WERE
LOCATED OVER NORTHWESTERN AND NORTHEASTERN AMARILLO...AS WELL AS 5
MILES EAST OF CANYON.  THESE STORMS WERE MOVING OFF TO THE EAST AT
15 MPH.

VERY HEAVY RAINFALL...FREQUENT LIGHTNING...WIND GUSTS TO 50 MPH...
AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE POSSIBLE WITH THE
STRONGEST STORMS.  LOCALLY HEAVY RAINFALL WILL ALSO RESULT IN RAPID
PONDING OF WATER ON ROAD SURFACES IN AMARILLO...AND COULD CAUSE
MINOR FLOODING IN LOW-LYING AREAS.  VERY HEAVY RAINFALL NORTHWEST
OF AMARILLO COULD ALSO RESULT IN RAPID RISES IN THE CANADIAN RIVER...
AND PERSONS INVOLVED IN OUTDOOR ACTIVITIES ALONG THE RIVER SHOULD
BE PREPARED FOR RAPID RISES IN RIVER LEVELS.  PERSONS IN PALO DURO
CANYON STATE PARK SHOULD ALSO BE PREPARED TO SEEK SHELTER AS THE
THUNDERSTORMS MOVE TOWARDS THE PARK FROM THE WEST.

PEOPLE IN POTTER AND RANDALL COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JORDAN

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 12:13 AM CDTFlash Flood WarningAMARandall3 hr
Aug 21, 3:40 AM CDTFlash Flood WarningAMARandall5 hr
Aug 21, 8:50 AM CDTFlash Flood WarningAMARandall6 hr
Aug 21, 6:57 PM CDTFlash Flood WarningAMAMoore2 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.